Alert archive / Georgia / Special Weather Statements in 2024

Special Weather Statement, NWS Atlanta, GA

May 4, 2024Laurens County, Georgia

NWS Atlanta, GA issued this special weather statement at May 4, 2024, 5:13 PM EDT for Laurens County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2024, 5:13 PM EDT (21:13 UTC)
Expired
May 4, 2024, 5:45 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

County Laurens County, GA

The radar

The Robins AFB radar (KJGX), 40 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WWUS82 KFFC 042113
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
513 PM EDT Sat May 4 2024
 
GAZ097-042145-
Laurens GA-
513 PM EDT Sat May 4 2024

...A strong thunderstorm will impact portions of north central
Laurens County through 545 PM EDT...

At 513 PM EDT, a strong thunderstorm was over Harlow, or near Dublin,
moving northeast at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to 
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects.

Locations impacted include...
Dublin, East Dublin, Dudley, and Harlow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3244 8300 3251 8309 3266 8298 3261 8286
      3251 8281
TIME...MOT...LOC 2113Z 231DEG 10KT 3250 8302 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 4, 2:40 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 4, 2:40 PM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
240 PM EDT Sat May 4 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Sunday)
Issued at 238 PM EDT Sat May 4 2024

At a glance:

    - Continued waves of showers and thunderstorms expected through
    Sunday

    - "Cooler" today across north and east Georgia, temperatures
    rebound tomorrow

Similar to yesterday, conditions at the lower levels remain
relatively benign, with the western fringes of a surface high
overspreading the Southeast. At the mid-levels, our train of
shortwaves continues, packing a bit more oomph than yesterday thanks
to meager negative tilts and slightly higher amplitudes. After a
brief lull following out rainy start to Saturday, expecting an
uptick in afternoon convective activity both today and Sunday, aided
partially by the shortwave trough axis swinging through.
Thunderstorms today may become weakly organized into quasi-lines
along any lingering outflow boundaries/new outflow boundaries from
earliest storms, especially south of I-20.

MUCAPE looks to reach into the 1000-2000 J/kg range, but
unimpressive shear (<20kt bulk) will preclude meaningful chances for
widespread severe weather; however, a few storms could become strong
to marginally severe. On top of that, PWATs creeping north of 1.5"
areawide puts us at approximately the 90th percentile for early May
per the SPC's sounding climatology. Any storms that form are likely
to be slow-moving, and will be capable of producing locally heavy
rainfall, ponding on roads, and perhaps nuisance flooding.

Highs today will be slightly cooler than yesterday along and east of
I-16/I-75 thanks to increased cloud cover and convective coverage,
in the upper-60s to 70s. Elsewhere, expect another day in the 80s.
Sunday, marginally unseasonably warm conditions return (5-8 degrees
above average), with highs in the 70s for the higher elevations in
northeast Georgia and in the 80s to near 90 everywhere else.

96

&&

.LONG TERM...
(Monday morning through next Friday)
Issued at 238 PM EDT Sat May 4 2024

As the extended period begins on Monday, a shortwave trough will
continue to move northeastward through a quasi-zonal mid level flow
pattern, from the Tennessee Valley towards the central Appalachians.
As the axis of the shortwave moves north of Georgia, it will provide
forcing for showers and thunderstorms across the forecast area.
Coverage of thunderstorms will be diurnally enhanced in the
afternoon hours. The combination of forcing ahead of the shortwave,
diurnal instability, and precipitable water values ranging from 1.4
to 1.7 inches will be sufficient for at least likely PoPs across the
majority of the forecast area by Monday afternoon. Some convective
is also likely to lingering after sunset and into Monday night.
Low- level wind shear and dynamic support appears that they will
be located nearest to the axis of the shortwave as it passes north
of the forecast area. As such, a widespread severe weather threat
is not anticipated, but a few storms each day could become strong
and capable of producing locally heavy rain, gusty winds, and
frequent lightning.

A relatively drier period is expected on Tuesday into Wednesday with
a mid-level ridge building over the Southeast. Temperatures will
gradually warm under the ridge, with highs climbing a couple of
degrees each day and reaching into the upper 80s in north Georgia
and low 90s in central Georgia on Wednesday. These temperatures will
be between 8-12 degrees above climatological normals. Widely
scattered showers and isolated thunderstorms are forecast to be
confined to the far northern tier each afternoon on Tuesday and
into Wednesday.

By Thursday, an upper level trough will extend from the High Plains
to the Four Corners region while subtropical ridging strengthens
over the Gulf of Mexico. With a tightening pressure gradient between
these features, much of the Southeast will be under strengthening
southwesterly flow aloft. Meanwhile, a frontal boundary will
advance southward into the Mid-Mississippi Valley region. A
series of disturbances traversing the upper level flow is
anticipated to overrun the front, which will help increase PoPs
and organize thunderstorms across northern portions of Georgia.
With a warm and unstable airmass across much of the Southeast
lending to plentiful SBCAPE and increased deep-layer bulk shear
ahead of the advancing front, the potential for severe weather
associated with convective complexes will need to be monitored for
Thursday into Friday.

King

&&

.AVIATION...
(18Z TAFS)
Issued at 140 PM EDT Sat May 4 2024

Lingering BKN VFR cloud deck eroding to give way to chcs for
isold TSRA at northern TAF sites from 18-23Z. IFR cigs and MVFR
vsbys likely areawide from 09-15Z, then gradual improvement to
MVFR to low-VFR into the aftn. Winds will once again be out of the
SW/SSW at 5-8kts thru 00Z, switching to light out of the SE (and
VRB at times) overnight.

//ATL Confidence...18Z Update...
Medium confidence all elements.

96

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          62  84  63  81 /  50  30  40  70
Atlanta         64  84  65  83 /  30  30  50  70
Blairsville     58  79  60  76 /  30  50  50  90
Cartersville    62  85  63  83 /  30  30  40  80
Columbus        65  88  67  88 /  20  40  30  50
Gainesville     64  82  64  80 /  30  40  50  80
Macon           63  86  66  84 /  30  50  40  70
Rome            62  86  63  85 /  30  30  50  80
Peachtree City  62  85  64  84 /  30  40  40  70
Vidalia         65  87  67  87 /  50  50  40  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...96
LONG TERM....King
AVIATION...96
Hazardous weather outlook, May 4, 5:02 PM EDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
502 PM EDT Sat May 4 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-052115-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
502 PM EDT Sat May 4 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Scattered showers and thunderstorms are expected this evening,
mainly across the eastern half of the forecast area. A few strong
storms will be possible with small hail, locally heavy rainfall,
gusty winds, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Additional showers and thunderstorms are expected Sunday and
Monday. Isolated to scattered showers and thunderstorms are
possible generally across portions of north Georgia Tuesday and
Wednesday, with scattered thunderstorms returning to the rest of
the forecast area by Thursdsay and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 4, 3:12 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
312 PM EDT Sat May 4 2024

GAZ104-106-041945-
Crisp GA-Sumter GA-
312 PM EDT Sat May 4 2024

...A strong thunderstorm will impact portions of Crisp County through
345 PM EDT...

At 312 PM EDT, a strong thunderstorm was over Oakfield, or 13 miles
northeast of Leesburg, moving northeast at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Cordele, Arabi, East Crisp, Fort Early, Georgia Veterans Memorial St
Pk, Raines, and Wenona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3181 8383 3183 8384 3182 8385 3184 8386
      3185 8394 3186 8393 3188 8393 3191 8392
      3191 8402 3203 8380 3197 8365 3182 8361
      3181 8361 3180 8380
TIME...MOT...LOC 1912Z 236DEG 13KT 3182 8397

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 4, 3:14 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
314 PM EDT Sat May 4 2024

GAZ094-095-041945-
Peach GA-Houston GA-
314 PM EDT Sat May 4 2024

...A strong thunderstorm will impact portions of southern Peach and
southwestern Houston Counties through 345 PM EDT...

At 314 PM EDT, a strong thunderstorm was over Moss Oak, or near
Perry, moving east at 20 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Perry, Hayneville, Moss Oak, Meadowdale, Sand Bed, Grovania, Elko,
Grove Park, Henderson, and Clinchfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3235 8385 3238 8385 3238 8384 3247 8384
      3250 8362 3241 8357 3231 8362
TIME...MOT...LOC 1914Z 272DEG 15KT 3241 8379

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, May 4, 3:38 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
338 PM EDT Sat May 4 2024

GAZ105-106-042015-
Crisp GA-Dooly GA-
338 PM EDT Sat May 4 2024

...A strong thunderstorm will impact portions of southwestern Dooly
and north central Crisp Counties through 415 PM EDT...

At 338 PM EDT, a strong thunderstorm was over Drayton, or 10 miles
west of Vienna, moving east at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Vienna, Lilly, Flint River Wma, Drayton, and Richwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3206 8398 3207 8399 3209 8398 3210 8400
      3216 8400 3216 8378 3207 8375 3200 8382
TIME...MOT...LOC 1938Z 278DEG 9KT 3211 8396

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 4, 3:45 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
345 PM EDT Sat May 4 2024

GAZ105>108-042015-
Crisp GA-Dooly GA-Wilcox GA-Pulaski GA-
345 PM EDT Sat May 4 2024

...A strong thunderstorm will impact portions of southwestern
Pulaski, western Wilcox, southeastern Dooly and eastern Crisp
Counties through 415 PM EDT...

At 345 PM EDT, a strong thunderstorm was over East Crisp, or over
Cordele, moving northeast at 25 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Cordele, Arabi, Pineview, Pitts, East Crisp, Pope City, Seville,
Finleyson, Hatley, Pleasant View, Tippettville, Tremont, and Wenona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3184 8375 3200 8382 3207 8375 3216 8378
      3223 8353 3214 8345 3189 8354
TIME...MOT...LOC 1945Z 243DEG 22KT 3196 8372

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 4, 4:33 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
433 PM EDT Sat May 4 2024

GAZ096-042100-
Bleckley GA-
433 PM EDT Sat May 4 2024

...A strong thunderstorm will impact portions of central Bleckley
County through 500 PM EDT...

At 432 PM EDT, a strong thunderstorm was over Magnolia, or near
Cochran, moving northeast at 15 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Cochran, Royal, Coley Station, Paulk, Cary, Porter, and Magnolia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3246 8348 3255 8330 3248 8324 3239 8325
      3238 8326 3238 8345
TIME...MOT...LOC 2032Z 244DEG 14KT 3243 8343

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, May 4, 5:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
513 PM EDT Sat May 4 2024

GAZ097-042145-
Laurens GA-
513 PM EDT Sat May 4 2024

...A strong thunderstorm will impact portions of north central
Laurens County through 545 PM EDT...

At 513 PM EDT, a strong thunderstorm was over Harlow, or near Dublin,
moving northeast at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Dublin, East Dublin, Dudley, and Harlow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3244 8300 3251 8309 3266 8298 3261 8286
      3251 8281
TIME...MOT...LOC 2113Z 231DEG 10KT 3250 8302

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 9:09 PM EDTSpecial Weather StatementFFCMorgan36 min
May 3, 9:11 PM EDTSpecial Weather StatementFFCJasper34 min
May 3, 9:36 PM EDTSpecial Weather StatementFFCJasper24 min
May 4, 7:52 AM EDTSpecial Weather StatementFFCPickens23 min
May 4, 8:18 AM EDTSpecial Weather StatementFFCDawson, Gilmer27 min
May 4, 9:15 AM EDTSpecial Weather StatementFFCGlascock, Warren, Washington30 min
May 4, 9:17 AM EDTSpecial Weather StatementFFCMontgomery28 min
May 4, 9:45 AM EDTSpecial Weather StatementFFCGlascock, Warren30 min
May 4, 9:48 AM EDTSpecial Weather StatementFFCMontgomery, Toombs27 min
May 4, 2:43 PM EDTSpecial Weather StatementFFCMacon32 min
May 4, 3:07 PM EDTSpecial Weather StatementFFCDooly38 min
May 4, 3:12 PM EDTSpecial Weather StatementFFCCrisp33 min
May 4, 3:14 PM EDTSpecial Weather StatementFFCHouston31 min
May 4, 3:38 PM EDTSpecial Weather StatementFFCDooly37 min
May 4, 3:45 PM EDTSpecial Weather StatementFFCCrisp30 min
May 4, 4:33 PM EDTSpecial Weather StatementFFCBleckley27 min
May 4, 5:34 PM EDTSpecial Weather StatementFFCLaurens26 min
May 4, 5:38 PM EDTSpecial Weather StatementFFCJohnson37 min
May 4, 6:00 PM EDTSpecial Weather StatementFFCJohnson30 min
May 4, 6:08 PM EDTSpecial Weather StatementFFCLaurens37 min
May 4, 6:11 PM EDTSpecial Weather StatementFFCCrisp34 min
May 4, 6:30 PM EDTSpecial Weather StatementFFCJohnson30 min
May 4, 6:45 PM EDTSpecial Weather StatementFFCJefferson30 min

Nearby

Special Weather Statements in Georgia, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.